Alert archive / Colorado / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 149, NWS Denver/Boulder, CO

August 22, 2007Arapahoe County, Douglas County, Elbert County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 22, 2007, 6:33 PM MDT for Arapahoe County, Douglas County, Elbert County, Colorado. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2007, 6:33 PM MDT (00:33 UTC)
Expired
Aug 22, 2007, 7:13 PM MDT
In force
40 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

Counties Arapahoe County, CO, Douglas County, CO, Elbert County, CO

The radar

The Denver radar (KFTG), 41 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 22, 5:48 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 0.6 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2007-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 95 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2007-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
95 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
2736 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 230033
SVRBOU
COC005-035-039-230115-
/O.NEW.KBOU.SV.W.0149.070823T0033Z-070823T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
633 PM MDT WED AUG 22 2007

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN ELBERT COUNTY IN EAST CENTRAL COLORADO
  EASTERN DOUGLAS COUNTY IN NORTHEAST COLORADO
  SOUTHWESTERN ARAPAHOE COUNTY IN NORTHEAST COLORADO

* UNTIL 715 PM MDT

* AT 633 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
  EXTREME SOUTH CENTRAL CENTENNIAL TO 14 MILES WEST OF ELBERT...OR
  ALONG A LINE EXTENDING FROM 12 MILES SOUTH OF DENVER TO 20 MILES
  NORTH OF COLORADO SPRINGS...MOVING EAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THE
  PINERY...SURREY RIDGE...PONDEROSA PARK...PARKER...KIOWA...GREENWOOD
  VILLAGE...FRANKTOWN...ELIZABETH...ELBERT...CASTLE ROCK...BEVERLY
  HILLS...ARAPAHOE PARK...CENTENNIAL AND SOUTH CENTRAL AURORA.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 3963 10496 3912 10481 3914 10434 3966 10439

$$
2 follow-up statements
000 
WWUS55 KBOU 230056
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
656 PM MDT WED AUG 22 2007

COC035-230106-
/O.CAN.KBOU.SV.W.0149.000000T0000Z-070823T0115Z/
DOUGLAS CO-
656 PM MDT WED AUG 22 2007

...THE SEVERE THUNDERSTORM WARNING FOR DOUGLAS COUNTY IS CANCELLED...

LAT...LON 3962 10468 3913 10461 3915 10422 3965 10426

$$

COC005-039-230115-
/O.CON.KBOU.SV.W.0149.000000T0000Z-070823T0115Z/
ELBERT CO-ARAPAHOE CO-
656 PM MDT WED AUG 22 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR SOUTH CENTRAL ARAPAHOE AND NORTHWESTERN ELBERT COUNTIES...

AT 656 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 14
MILES NORTHEAST OF PONDEROSA PARK TO 5 MILES SOUTH OF ELBERT...OR
ALONG A LINE EXTENDING FROM 26 MILES SOUTHEAST OF DENVER TO 25 MILES
NORTHEAST OF COLORADO SPRINGS...MOVING EAST AT 25 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PONDEROSA PARK...KIOWA...ELIZABETH...ELBERT AND SOUTH CENTRAL AURORA.

LAT...LON 3962 10468 3913 10461 3915 10422 3965 10426

$$
000 
WWUS55 KBOU 230113
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
712 PM MDT WED AUG 22 2007

COC005-039-230122-
/O.CAN.KBOU.SV.W.0149.000000T0000Z-070823T0115Z/
ELBERT CO-ARAPAHOE CO-
712 PM MDT WED AUG 22 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL ARAPAHOE AND
NORTHWESTERN ELBERT COUNTIES IS CANCELLED...

THE LINE OF THUNDERSTORSM THAT PROMPTED THE WARNING HAVE WEAKENED 
AND IS NO LONGER EXPECTED TO PRODUCE SEVERE WEATHER.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR ELBERT AND 
ARAPAHOE COUNTIES THROUGH 11PM.  

LAT...LON 3962 10468 3913 10461 3915 10422 3965 10426

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 2:30 PM MDT, 4 hours 3 minutes earlier.

Area forecast discussion, Aug 22, 2:30 PM MDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
230 PM MDT WED AUG 22 2007

.SHORT TERM...FOR TONIGHT...AN UPPER LEVEL DISTURBANCE EMBEDDED IN A
WEAK ZONAL FLOW ALOFT WILL MAKE ITS WAY FM SRN ID AND ACRS SRN WY
THIS EVENING.  BOTH THE GFS/WARF SHOW WEAK UPWARD OMEGA AT THE SFC
AND ALF THIS EVENING...AS THIS SYSTEM MOVES ACROSS.  AMS STABLIZED
SOMEWHAT THIS AFTN...FOLLOWING THE TSTMS THIS MORNING.  AS A RESULT
THE AMS HAS BEEN SLOW TO WARM AND DESTABILIZE AGAIN. SFC BASED CAPE
FM LAPS ANALYSIS THIS AFTN STILL INDICATED 1000-1500 J/KG ALG THE
FRONT RANGE WITH NEARLY 2000 J/KG IN THE NORTHEAST PLAINS.  STILL
SOME CIN AS WELL SO TSTMS MAY NOT INCRS UNTIL THE UPPER TROF MOVES
CLOSER TO THE CWFA.  WILL KEEP SCT POPS IN THE FCST THIS EVENING FOR
MOST AREAS...DIMINISHING LATEST OVER THE FAR ERN PLAINS.  ANOTHER
FRONTAL SURGE WILL MAKE ITS WAY THROUGH NERN CO AROUND 15Z...WITH AN
EVEN COOLER AMS IN PLACE THU AFTN. THERE IS HOWEVER ANOTHER
DISTURBANCE PROGGED TO MOVE ACRSS THE REGION IN THE AFTN.  PW VALUES
RMN HIGH...GENERALLY AROUND 1.25 INCHES IN THE AFTN.  CAPES RANGE FM
1300-2100 J/KG ACROSS THE URBAN CORRIDOR/ADJACENT PLAINS.  SOME CIN
AS WELL...BUT DYNAMICS ASSOCIATED WITH THE UPPER TROF MAY RESOLVE
THIS.  WITH SOME TIMING ISSUES BETWEEN THESE TWO TROFS WILL HOLD ON
TO SOME ISOLD POPS THURSDAY MORNING...WITH THE BEST POTENTIAL FOR
TSTMS LATE THURSDAY AFTN GOING INTO THE EVENING.

.LONG TERM...UPPER LEVEL TROF WILL BE PASSING ACROSS THE RGN THU
NITE/EARLY FRI WITH THE BEST CHANCES OF PRECIP ON THU NITE WITH A
MOIST UPSLOPE LOW LVL FLOW IN PLACE. BOTH GFS/NAM SHOWING QPF AND
LIKELY POPS THU NITE WITH PW VALUES OVER AN INCH. HAVE BUMPED POPS
UP TO HIGH SCATTERED FOR MUCH OF THE AREA. STILL AN ISOLD SEVERE
STORM POSSIBLE THU EVENING WITH STRONG 40KT MID LVL FLOW. EXPECT A
DRYING/WARMING TREND LATE FRI-SAT AS THE TROF AXIS PUSHES EAST AND
CO DRIES OUT FROM W-E. STILL A SLIGHT CHANCE FOR STORMS OVER FAR ERN
CO ON SAT AS LOW LVL MSTR STILL IN PLACE. ON SUNDAY...LOW LVL MSTR
WILL HAVE FLUSHED EAST OF COLORADO BUT THEN LOOKING AT A RETURN FLOW
OF MSTR BACK INTO THE MTNS BY LATE SUNDAY. THIS MSTR IS FROM
HURRICANE DEAN AS MSTR GETS STEERED AROUND THE UPR HIGH. THIS MSTR
WILL SPREAD ACROSS THE ENTIRE FORECAST AREA BY LATE MONDAY AND
TUESDAY WITH SOME REINFORCING UPSLOPE LOW LVL FLOW AS WELL. MAIN
CHANGE FOR LATER PERIODS IS TO ADD SOME LOW POPS IN THE OUT
PERIODS.

&&

.AVIATION...

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

COOPER/ENTREKIN
Hazardous weather outlook, Aug 22, 10:17 AM MDT, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1017 AM MDT WED AUG 22 2007

COZ030>051-231200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1017 AM MDT WED AUG 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL CONTINUE ACROSS THE NORTHEAST PLAINS
THIS MORNING...MAINLY ALONG AND SOUTH OF THE INTERSTATE 76 CORRIDOR.
THUNDERSTORMS WILL INCREASE IN COVERAGE ALONG AND EAST OF THE FRONT
RANGE FOOTHILLS THROUGH THIS EVENING AS LOW LEVEL MOISTURE INCREASES
BEHIND A FRONTAL BOUNDARY THAT HAS MOVED INTO THE REGION.

A FEW SEVERE THUNDERSTORMS ARE ALSO POSSIBLE. THE MAIN THREATS
FROM THESE STORMS WILL BE LARGE HAIL AND VERY HEAVY RAIN...UP TO 2
INCHES OF RAIN IN AN HOUR. THE THREAT OF SEVERE WEATHER WILL BE
GREATEST EAST OF A LINE FROM KIOWA TO FORT MORGAN TO STERLING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
THURSDAY THROUGH FRIDAY...WITH AN ISOLATED SEVERE STORM ALSO
POSSIBLE. A SLIGHT DRYING AND WARMING TREND IS EXPECTED FOR THE
WEEKEND. AN INCREASE IN MOISTURE WILL RESULT IN A BETTER CHANCE FOR
STORMS AND COOLER TEMPERATURES AGAIN FOR MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 1 PM THIS AFTERNOON.

FMC/SWE

In the hours before

Local storm report, Aug 22, 4:32 PM MDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
432 PM MDT WED AUG 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     HAIL             3 E CASTLE ROCK         39.38N 104.79W
08/22/2007  E1.00 INCH       DOUGLAS            CO   TRAINED SPOTTER

0422 PM     HAIL             3 E CASTLE ROCK         39.38N 104.79W
08/22/2007  E0.88 INCH       DOUGLAS            CO   TRAINED SPOTTER

0948 AM     HAIL             4 SW SEDGWICK           40.89N 102.58W
08/22/2007  M0.75 INCH       SEDGWICK           CO   TRAINED SPOTTER

            1/2 INCH RAIN. MOST HAIL PEA TO MARBLE SIZE.

0945 AM     HAIL             7 W SEDGWICK            40.93N 102.66W
08/22/2007  M0.88 INCH       LOGAN              CO   TRAINED SPOTTER

            MOST HAIL PEA SIZE UP TO PENNY SIZE

&&

CLB
Local storm report, Aug 22, 5:03 PM MDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
503 PM MDT WED AUG 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             ELIZABETH               39.36N 104.60W
08/22/2007  E1.00 INCH       ELBERT             CO   FIRE DEPT/RESCUE

0424 PM     HAIL             3 E CASTLE ROCK         39.38N 104.79W
08/22/2007  E1.00 INCH       DOUGLAS            CO   TRAINED SPOTTER

0422 PM     HAIL             3 E CASTLE ROCK         39.38N 104.79W
08/22/2007  E0.88 INCH       DOUGLAS            CO   TRAINED SPOTTER

0420 PM     HAIL             2 SW CASTLE ROCK        39.36N 104.88W
08/22/2007  E1.25 INCH       DOUGLAS            CO   TRAINED SPOTTER

0948 AM     HAIL             4 SW SEDGWICK           40.89N 102.58W
08/22/2007  M0.75 INCH       SEDGWICK           CO   TRAINED SPOTTER

            1/2 INCH RAIN. MOST HAIL PEA TO MARBLE SIZE.

0945 AM     HAIL             7 W SEDGWICK            40.93N 102.66W
08/22/2007  M0.88 INCH       LOGAN              CO   TRAINED SPOTTER

            MOST HAIL PEA SIZE UP TO PENNY SIZE

&&

CLB
Local storm report, Aug 22, 6:15 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
615 PM MDT WED AUG 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     HAIL             5 E KIOWA               39.35N 104.37W
08/22/2007  E1.75 INCH       ELBERT             CO   TRAINED SPOTTER

0535 PM     HAIL             2 NW AGATE              39.49N 103.98W
08/22/2007  M1.00 INCH       ELBERT             CO   TRAINED SPOTTER

0528 PM     HAIL             3 SSE BUFFALO CREEK     39.34N 105.25W
08/22/2007  M1.00 INCH       JEFFERSON          CO   TRAINED SPOTTER

0450 PM     HAIL             ELIZABETH               39.36N 104.60W
08/22/2007  E1.00 INCH       ELBERT             CO   FIRE DEPT/RESCUE

0424 PM     HAIL             3 E CASTLE ROCK         39.38N 104.79W
08/22/2007  E1.00 INCH       DOUGLAS            CO   TRAINED SPOTTER

0422 PM     HAIL             3 E CASTLE ROCK         39.38N 104.79W
08/22/2007  E0.88 INCH       DOUGLAS            CO   TRAINED SPOTTER

0420 PM     HAIL             2 SW CASTLE ROCK        39.36N 104.88W
08/22/2007  E1.25 INCH       DOUGLAS            CO   TRAINED SPOTTER

0948 AM     HAIL             4 SW SEDGWICK           40.89N 102.58W
08/22/2007  M0.75 INCH       SEDGWICK           CO   TRAINED SPOTTER

            1/2 INCH RAIN. MOST HAIL PEA TO MARBLE SIZE.

0945 AM     HAIL             7 W SEDGWICK            40.93N 102.66W
08/22/2007  M0.88 INCH       LOGAN              CO   TRAINED SPOTTER

            MOST HAIL PEA SIZE UP TO PENNY SIZE

&&

CLB

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 6:39 PM MDTSevere Thunderstorm WarningBOULincoln66 min
Aug 22, 6:57 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln48 min
Aug 22, 9:53 PM MDTSevere Thunderstorm WarningBOULarimer, Weld52 min
Aug 22, 11:16 PM MDTSevere Thunderstorm WarningBOULarimer, Weld32 min
Aug 22, 11:31 PM MDTFlash Flood WarningBOUWeld2 hr
Aug 23, 4:24 PM MDTSevere Thunderstorm WarningBOUDouglas, Elbert33 min
Aug 23, 5:19 PM MDTSevere Thunderstorm WarningBOUElbert41 min
Aug 23, 5:43 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln62 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.